Alert archive / South Dakota / Tornado Warnings in 2005
Tornado Warning 30, NWS Aberdeen, SD
NWS Aberdeen, SD issued this tornado warning at Aug 19, 2005, 5:19 AM CDT for Day County, South Dakota. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 19, 2005, 5:19 AM CDT (10:19 UTC)
- Expired
- Aug 19, 2005, 5:45 AM CDT
- In force
- 26 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
County Day County, SD
The radar
The Aberdeen radar (KABR), 64 km from the middle of the area, began a volume at 10:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 10.3 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 723 J/kg
- Mixed-layer CIN
- -149 J/kg
- Mixed-layer LCL
- 1079 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KABR 191019 TORABR SDC037-191045- /O.NEW.KABR.TO.W.0030.050819T1019Z-050819T1045Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 519 AM CDT FRI AUG 19 2005 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * TORNADO WARNING FOR... DAY COUNTY IN NORTHEAST SOUTH DAKOTA * UNTIL 545 AM CDT * AT 519 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 4 MILES NORTHWEST OF BRISTOL..MOVING EAST AT 40 MPH. * THE TORNADO WILL BE NEAR... WEBSTER AROUND 530 AM CDT WAUBAY WILDLIFE REFUGE...GRENVILLE AROUND 540 AM CDT WAUBAY AROUND 545 AM CDT THIS IS AN EXTREMELY DANGEROUS AND POTENTIALLY LIFE THREATENING SITUATION. IF YOU ARE IN THE PATH OF THIS TORNADO TAKE SHELTER NOW REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. LAT...LON 4546 9784 4528 9783 4529 9722 4550 9724 $$ KEEFE
2 follow-up statements
000 WWUS53 KABR 191034 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 534 AM CDT FRI AUG 19 2005 SDC037-191045- /O.CON.KABR.TO.W.0030.000000T0000Z-050819T1045Z/ DAY SD- 534 AM CDT FRI AUG 19 2005 ...A TORNADO WARNING CONTINUES FOR DAY COUNTY UNTIL 545 AM CDT... AT 532 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.. THIS DANGEROUS STORM WAS LOCATED 6 MILES NORTHWEST OF WEBSTER...AND MOVING EAST AT 40 MPH. THIS DANGEROUS STORM WILL BE... NEAR WEBSTER BY 540 AM CDT. 6 MILES SOUTHWEST OF WAUBAY WILDLIFE REFUGE BY 545 AM CDT. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. LAT...LON 4546 9784 4528 9783 4529 9722 4550 9724 $$ KEEFE
000 WWUS53 KABR 191043 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 544 AM CDT FRI AUG 19 2005 SDC037-191054- /O.EXP.KABR.TO.W.0030.000000T0000Z-050819T1045Z/ DAY SD- 544 AM CDT FRI AUG 19 2005 ...THE TORNADO WARNING FOR DAY COUNTY HAS BEEN ALLOWED TO EXPIRE... AT 542 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED. THEREFORE... THE TORNADO WARNING HAS BEEN ALLOWED TO EXPIRE. IF SEVERE WEATHER WAS OBSERVED...PLEASE REPORT IT TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 4546 9784 4528 9783 4529 9722 4550 9724 $$ KEEFE
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Aug 19, 3:45 AM CDT, 1 hour 34 minutes earlier.
Area forecast discussion, Aug 19, 3:45 AM CDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 345 AM CDT FRI AUG 19 2005 .SHORT TERM...TODAY THROUGH SUNDAY NIGHT MAIN FOCUS IN THE SHORT TERM IS ON PRECIPITATION TODAY AND TONIGHT. LARGE UPPER TROUGH CURRENTLY SLIDING ACROSS SOUTHERN CANADA...WITH AN ASSOCIATED COLD FRONT TO DROP SOUTH THROUGH THE CWA TODAY. MODEL IN GOOD AGREEMENT WITH EACH OTHER...SHOWING THIS DEEP UPPER TROUGH SHOVING EAST INTO THE GREAT LAKES REGION BY MIDDAY SATURDAY. MODELS TRENDING TOWARD A WEAKER SOLUTION WITH THIS SYSTEM TODAY...SO HAVE DECREASED POPS SOMEWHAT ACROSS THE CWA. STILL LOOKS LIKE A DECENT SYSTEM...WITH ASSOCIATED SHOWERS AND THUNDERSTORMS CURRENTLY SHOWING UP ON RADAR ACROSS MUCH OF THE CENTRAL DAKOTAS. EXPECT AREA OF PRECIPITATION TO CONTINUE TO PROGRESS EASTWARD THIS MORNING AS THE FRONT SLIDES TO THE SOUTH AND EAST. GFS SHOWING THE SYSTEM EXITING SLIGHTLY FASTER THAN IN PREVIOUS RUNS...ALONG WITH THE BETTER LIFT KEEPING JUST TO THE NORTH ACROSS SOUTHEASTERN NORTH DAKOTA. THEREFORE HAVE DECREASED SOME OF THE POPS ACROSS THE WESTERN CWA THIS MORNING AND NEAR KATY WITH THE MAJORITY OF THE -TRW KEEPING TO THE NORTH OF THAT AREA. ANTICIPATE MOST OF THE PRECIP HAVING MOVED OFF TO THE EAST BY MID AFTERNOON...WITH A SECONDARY SHORTWAVE PUSHING THROUGH THE AREA THIS EVENING. THEREFORE LEFT THE SLIGHT CHANCE POPS FOR LATER TODAY AND TONIGHT WITH AN AREA OF WEAK UVM SHOWING UP WITH THIS WAVE. NAM AND GFS MODELS DIFFER SOMEWHAT IN THE TEMPERATURES FIELDS OVER THE NEXT FEW DAYS. NAM LOOKING SIMILAR TO PREVIOUS RUNS OF BOTH THE GFS AND NAM...WITH H85 TEMPS DROPPING INTO THE SINGLE DIGITS BY SATURDAY INTO SATURDAY NIGHT. LATEST GFS NOW SHOWING A WARMER SOLUTION WITH H85 TEMPS ONLY DROPPING INTO THE MID TEENS. KEPT TEMPERATURES GRIDS BASICALLY WHERE THEY WERE AT WITH THE COOLER NAM SOLUTION...BUT WILL MONITOR FOR POSSIBILITY OF THE WARMER GFS SOLUTION. OTHERWISE A LARGE UPPER RIDGE BUILDS INTO THE REGION THROUGH THE WEEKEND...WITH DRY CONDITIONS EXPECTED AND A WARMING TREND SUNDAY INTO THE BEGINNING OF NEXT WEEK. .LONG TERM...MONDAY THROUGH THURSDAY EXTENDED RANGE OPENS WITH HIGH PRESSURE OVER THE REGION AT THE SURFACE AND ALOFT. THE SURFACE HIGH MOVES TO THE EAST AS AN H5 UPPER TROUGH MOVES OVER THE ROCKIES AND PUSHES A SURFACE REFLECTION OUT ONTO THE PLAINS TUESDAY THROUGH THURSDAY. THERE REMAINS SOME MODEL DIFFERENCES BUT SEE NO REASON TO CHANGE GOING FORECAST AT THIS TIME. WITH LATER RUNS AND BETTER AGREEMENT EXPECT THE TIME OF THE STORMS CAN BE RESOLVED BETTER THAN NOW. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && ALBRECHT/KEEFE
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 7:17 PM CDT | Severe Thunderstorm Warning | ABR | Potter | 28 min |
| Aug 18, 7:23 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds | 14 min |
| Aug 19, 1:00 AM CDT | Severe Thunderstorm Warning | ABR | Brown | 18 min |
| Aug 19, 5:08 AM CDT | Flash Flood Warning | ABR | Brown, Day, Marshall, Roberts | 4 hr |
| Aug 19, 5:37 AM CDT | Tornado Warning | ABR | Marshall | 23 min |
| Aug 19, 5:54 AM CDT | Severe Thunderstorm Warning | ABR | Roberts | 33 min |
Nearby
Tornado Warnings in South Dakota, 2005Every tornado warning in 2005Tornadoes in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.